Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Article

Ipilimumab for Advanced Melanoma: A Nursing Perspective

Blanca Ledezma
ONF 2009, 36(1), 97-104 DOI: 10.1188/09.ONF.97-104

Purpose/Objectives: To discuss the response patterns and side effects related to ipilimumab, a new immunotherapeutic agent under investigation in the treatment of advanced melanoma and other malignancies.

Data Sources: Published articles, abstracts, research data, and clinical experience.

Data Synthesis: Ipilimumab is a fully human monoclonal antibody that inhibits the activity of cytotoxic T-lymphocyte antigen-4 (CTLA-4), a naturally immunosuppressive molecule. The most common side effects are immune mediated (e.g., inflammatory diarrhea, pruritis) and appear to occur as a direct result of CTLA-4 inhibition and enhanced immune system activation. Side effects generally are grade I or II and resolve with standard treatments. Most grade III or IV events are managed successfully after swift diagnosis and treatment with corticosteroids; steroid-refractory events resolve after treatment with infliximab or mycophenolate.

Conclusions: The response patterns and side effects associated with ipilimumab therapy greatly differ from those common to other advanced melanoma therapies (e.g., chemotherapy, cytokines, vaccines).

Implications for Nursing: Nurses have an important role in educating patients about the differences between anti-CTLA-4 therapy and chemotherapy. In addition, teaching patients to recognize ipilimumab's side effects and report them early can result in fast treatment to prevent symptom progression from grade I or II to III or IV. Communication between nurses and patients throughout the treatment process will help patients benefit maximally from the new therapeutic strategy.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or